Withdrawal syndrome following discontinuation of psychotropic drugs: What we know


Credit: Unsplash/CC0 Public Domain

The current issue of Psychotherapy and Psychosomatics reports an article that analyzes the data that are available on what may happen when psychotropic drugs are discontinued.

Studies on psychotropic medications showed that psychotropic drugs including benzodiazepines, Z-drugs, ketamine, selective serotonin reuptake inhibitors (SSRIs), serotonin-norepinephrine reuptake inhibitors (SNRIs), and gabapentin may cause withdrawal reactions which can occur after abrupt discontinuation or gradual tapering.

The present overview analyzed the current literature to illustrate withdrawal after decrease, discontinuation, or switch of psychotropic medications based on the drug class (i.e., benzodiazepines, nonbenzodiazepine benzodiazepine receptor agonists, antidepressants, ketamine, antipsychotics, lithium, mood stabilizers) according to the diagnostic criteria of Chouinard and Chouinard, which encompass new withdrawal symptoms, rebound symptoms, and persistent post-withdrawal disorders.

Results show that all these drugs may induce withdrawal syndromes and rebound upon discontinuation, even with slow tapering. However, only selective serotonin reuptake inhibitors, serotonin noradrenaline reuptake inhibitors, and antipsychotics were consistently also associated with persistent post-withdrawal disorders and potential high severity of symptoms, including alterations of clinical course, whereas the distress associated with benzodiazepines discontinuation appears to be short-lived. As a result, the common belief that benzodiazepines should be substituted by medications that cause less dependence such as antidepressants and antipsychotics runs counter the available literature.

Ketamine, and probably its derivatives, may be classified as at high risk for dependence and addiction. Because of the lag phase that has taken place between the introduction of a drug into the market and the description of withdrawal symptoms, caution is needed with the use of newer antidepressants and antipsychotics. Within medication classes, alprazolam, lorazepam, triazolam, paroxetine, venlafaxine, fluphenazine, perphenazine, clozapine, and quetiapine are more likely to induce withdrawal.

Withdrawal after psychotropic medication discontinuation represents a major challenge in research and clinical practice, there are still major difficulties in distinguishing symptoms of the disease and those induced by the treatment and the information available from randomized controlled trials is questionable, scanty, and inadequate. The likelihood of withdrawal manifestations that may be severe and persistent should thus be taken into account in clinical practice and also in children and adolescents.


Long-term treatment with antidepressants may not be justified by available studies


More information:
Fiammetta Cosci et al. Acute and Persistent Withdrawal Syndromes Following Discontinuation of Psychotropic Medications, Psychotherapy and Psychosomatics (2020). DOI: 10.1159/000506868

Provided by
Journal of Psychotherapy and Psychosomatics

Citation:
Withdrawal syndrome following discontinuation of psychotropic drugs: What we know (2020, September 25)
retrieved 25 September 2020
from https://medicalxpress.com/news/2020-09-syndrome-discontinuation-psychotropic-drugs.html

This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no
part may be reproduced without the written permission. The content is provided for information purposes only.



Addiction news

Source – medicalxpress.com

Leave a Reply

Your email address will not be published. Required fields are marked *